Tornadoes · United States · Missouri · 2011

EF2 tornado, Saginaw to Friestatt, Missouri, May 22, 2011

From Saginaw to Friestatt, this EF2 tornado ran 14.1 miles across Newton and Lawrence counties on May 22, 2011, touching down at 6:10 PM CDT and reaching 800 yards wide. It killed nobody, and did $1.0 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
May 22, 2011
Touchdown
6:10 PM CDT (23:10 UTC)
Lifted
6:40 PM CDT (23:40 UTC)
On the ground
30 minutes
Path length
14.1 miles (22.7 km)
Path width
800 yards (732 m)
Deaths
0
Injuries
0
Property damage
$1.0 million
Counties
Newton and Lawrence counties
Touchdown point
37.005, -94.188
Lift-off point
36.978, -93.934
Record number
1105221710-01

What the Weather Service recorded

A strong upper level trough across the central plains region and a strong upper level disturbance along with a frontal boundary in the area produced numerous severe storms with a few supercells across southeast Kansas. One cyclic supercell associated with the system produced a very large and deadly EF-5 tornado that hit the city of Joplin and then spawned two separate tornadoes that moved across southwestern Missouri. A separate tornadic supercell produced an EF-3 tornado that moved into McDonald County from Northeastern Oklahoma. ||Continuing thunderstorms lasted into May 23 as another line of thunderstorms moved across the region. This line of storms produced reports of large hail, damaging winds and a weak EF-0 tornado in south central Missouri. As the storms moved over the Joplin area, two police officers were struck by lightning while aiding in the post tornado efforts. One of the two officers later died of injuries from the lightning strike.

This is the continued path of the devastating EF-5 tornado that hit the city of Joplin. ||The tornado crossed back into northern Newton County while slowly weakening to an EF-2. As the tornado weakened it damaged several structures including a warehouse, several homes and outbuildings. Significant tree damage was also noted.

The National Weather Service storm survey team determined that an EF-2 tornado touched down 5 miles east northeast of Diamond, Missouri. It remained on the ground for approximately 17 miles, seven of which was in Newton County before it crossed into Lawrence County. The maximum wind speeds were estimated at 120 miles per hour. The tornado damage path had a maximum width of one half mile. There were numerous trees uprooted, three mobile homes suffered considerable damage or were destroyed west of Wentworth. Numerous power poles were blown down along Highway J along a nearly four mile stretch. In Wentworth, numerous tress were uprooted and one outbuilding had its roof removed. The tornado crossed into Lawrence County as an EF-1 just north of Douglas Fir Road along Lawrence County Avenue.

This is the continuation of the National Weather Service storm survey of the EF-2 tornado touched down five miles east northeast of Diamond, Missouri. After the tornado crossed into Lawrence County it remained on the ground for approximately seven miles of its 17 mile long track and lifted approximately three miles north of Monett. The maximum wind speeds were estimated at 120 miles per hour. The tornado damage path had a maximum width of one half mile. There were numerous trees uprooted, one mobile home was destroyed, half of a machine shop building was destroyed several outbuildings were destroyed and several homes had significant roof damage. One home had a garage door collapse along with siding damage and a separate garage had collapsed walls.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

22 minutes of warning. NWS SGF issued a tornado warning for this county at 22:48 UTC, 22 minutes before the tornado touched down, in force until 23:30 UTC.

The county was under a tornado watch, issued at 18:28 UTC and running to 01:55 UTC.

Issued (UTC)ExpiredProductOffice
18:28 UTC01:55 UTCTornado WatchSGF
22:17 UTC23:00 UTCTornado WarningSGF
22:48 UTC23:30 UTCTornado WarningSGF
22:53 UTC04:48 UTCFlash Flood WarningSGF
23:10 UTC00:15 UTCSevere Thunderstorm WarningSGF
23:22 UTC23:41 UTCTornado WarningSGF
00:06 UTC01:00 UTCSevere Thunderstorm WarningSGF
00:10 UTC06:00 UTCFlash Flood WarningSGF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at May 22, 3:47 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 22, 3:47 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
347 PM CDT SUN MAY 22 2011

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

A COLD FRONT CONTINUES TO PUSH EAST EXTENDING FROM NORTHERN
MISSOURI SOUTHWEST THROUGH FAR SOUTHEAST KANSAS AND THROUGH
CENTRAL OKLAHOMA. MOISTURE RICH AIR CONTINUES TO POOL AHEAD OF
THIS ADVANCING FRONTAL BOUNDARY ALONG WITH MODERATE 0-6KM
BULK SHEAR VALUES. 19Z SOUNDING REVEALED THE ELEVATED MIXED LAYER
OVER OUR REGION CONTINUES TO WEAKEN AHEAD OF THIS ADVANCING
FRONTAL BOUNDARY. MODIFYING SURFACE CONDITIONS TO MATCH CURRENT...
REVEALED 3500 TO 4000 J/KG AVAILABLE MLCAPE...WITH UP TO -40 MLCIN
TO OVERCOME. THE ADVANCING FRONT CONTINUES TO SHOW ITS CAPABLE OF
OVERCOMING THIS CAP WITH THE STRONG TO SEVERE STORMS THAT
CONTINUE TO DEVELOP FROM SOUTHEAST KANSAS THROUGH NORTHERN
MISSOURI. STEEP MID LEVEL LAPSE RATES PAIRED WITH THIS INCREASING
INSTABILITY AND 0-6KM BULK SHEAR OF 35 TO 40KTS WILL LEAD TO
STRONG ORGANIZED UPDRAFTS CAPABLE OF SUPPORTING VERY LARGE
HAIL. STORMS THAT DEVELOPED EARLIER ACROSS SOUTHEAST KANSAS WERE
CAPABLE OF PRODUCING HAIL THE SIZE OF GOLF BALLS. DAMAGING WIND
GUSTS WILL ALSO BE POSSIBLE GIVEN THE REMAINING POCKET OF MID-LEVEL
DRY AIR AND IF STORMS TAKE ON A LINEAR FASHION. SURFACE WINDS CONTINUE
TO VEER THIS AFTERNOON WHICH DOES NOT BODE WELL FOR TORNADO
DEVELOPMENT...BUT WITH STRONG LOW LEVEL CAPE AND MODERATE 0-6KM
SHEAR ALONG WITH THE POSSIBILITY OF WELL DEVELOPED SUPERCELLULAR
STORMS...THERE IS AN ISOLATED TORNADO RISK THIS AFTERNOON INTO
THE EVENING. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY
ACROSS AREAS THAT EXPERIENCE MULTIPLE STORM TRACKS THIS EVENING.
SO...A LOCALIZED FLOODING AND FLASH FLOODING RISK REMAINS POSSIBLE
ACROSS THE AREA THIS EVENING.

KURTZ

&&

.DISCUSSION...

MAIN FORECAST FOCUS WILL BE WITH STRONG TO SEVERE CONVECTION IN
THE INITIAL PERIOD THEN WITH CONTINUED THUNDERSTORM CHANCES
THROUGH MIDWEEK.

CURRENTLY...SURFACE FRONTAL BOUNDARY STRETCHED FROM WESTERN IOWA
INTO EASTERN KANSAS AND WESTERN OKLAHOMA EARLY THIS AFTERNOON.
WARM...MOIST AND VERY UNSTABLE AIR WAS LOCATED IN ADVANCE OF THE
FRONT WITH SURFACE TEMPERATURES IN THE LOW TO MID 80S AND DEW
POINTS IN THE MID 60S TO LOW 70S HAVE PRODUCED SURFACE BASED CAPES
OF 4000 TO 4500 J/KG. 19Z SOUNDING FROM SGF STILL SHOWING FROM 850
MB TO ABOUT 780 MB. STORMS HAVE FIRED ALONG THE BOUNDARY NORTH OF
OUR CWA AND WERE JUST BEGINNING TO DEVELOP ALONG THE BOUNDARY WEST
OF OUR CWA AS OF 1920Z. ADDITIONAL CONVECTION DEVELOPING ALONG
ANOTHER BOUNDARY FROM CENTRAL IL INTO CENTRAL MISSOURI.

THERMAL CAP IS EXPECTED TO CONTINUE TO WEAKEN OVER THE NEXT COUPLE
OF HOURS WITH THUNDERSTORMS ALONG THE FRONT ANTICIPATED TO MOVE
INTO THE WESTERN CWA. LARGE HAIL APPEARS TO BE THE MAIN SEVERE
WEATHER RISK. DAMAGING WIND AND TORNADOES WILL ALSO BE
POSSIBLE...ESPECIALLY IF BETTER SHEAR CAN DEVELOP.

STORMS SHOULD BEGIN TO WEAKEN BY MID EVENING WITH THE LOSS OF
DAYTIME HEATING AND DECREASING INSTABILITY.

THUNDERSTORM ACTIVITY WILL BE POSSIBLE THROUGH MID WEEK AS SEVERAL
MORE WAVES OF ENERGY WILL MOVE THROUGH THE AREA. PLACEMENT OF THE
HEAVIEST RAINFALL AND STRONGEST STORMS WILL BE HIGHLY CONDITIONAL
ON WHERE BOUNDARIES SET UP FROM PREVIOUS CONVECTION. CURRENT
MODELS ARE INDICATING THAT SEVERAL ROUNDS OF HEAVY RAIN WILL BE
POSSIBLE OVER THE MISSOURI OZARKS AND SOUTHEAST KANSAS FROM
TONIGHT THROUGH WEDNESDAY WITH THE POSSIBILITY OF SEVERAL MORE
INCHES OF RAINFALL BEFORE THE MAIN UPPER LEVEL TROUGH PUSHES EAST
OF THE AREA AND CLEARS THINGS OUT. IF THIS OCCURS...IT WILL LIKELY
LEAD TO ADDITIONAL FLOODING AND FLASH FLOODING OVER THE AREA. WILL
HANDLE THIS FOR NOW IN THE HAZARDOUS WEATHER OUTLOOK AS THE
PLACEMENT OF THE HEAVIEST PRECIPITATION WILL BE CONDITIONAL ON
THIS AFTERNOON/TONIGHTS CONVECTION.

LINDENBERG

&&

.AVIATION...

FOR THE 18Z KSGF...KJLN AND KBBG TAFS...PRIMARY FORECAST CONCERN
REMAINS FOCUSED ON THE POTENTIAL FOR THUNDERSTORMS THIS AFTERNOON
AND EVENING. A COLD FRONT IS PUSHING EAST TOWARDS THE AREA THIS
AFTERNOON AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE
FRONT BY THE MID AFTERNOON HOURS AND PUSH TO THE EAST SOUTHEAST
INTO THIS EVENING. THE EXACT TIMING AND COVERAGE OF THIS ACTIVITY
IS STILL IN QUESTION AS THIS ACTIVITY MAY REMAIN SCATTERED IN
NATURE...HOWEVER LINE SEGMENTS ARE ALSO POSSIBLE. GUSTY WINDS AND
BRIEF REDUCTIONS IN FLIGHT CONDITIONS WILL LIKELY OCCUR WITHIN ANY
THUNDERSTORM ACTIVITY.

BESIDES THE THUNDERSTORM POTENTIAL STRONG AND GUSTY SOUTHERLY
WINDS WILL CONTINUE INTO THE EARLY EVENING HOURS BEFORE RELAXING
OVERNIGHT. THE SOUTHERLY WINDS WILL AGAIN PICK UP AND BE GUSTY
MONDAY MORNING. WITH A MOISTURE AIRMASS OVER THE AREA AND THE
POTENTIAL FOR RAINFALL LIGHT FOG WILL BE POSSIBLE OVERNIGHT INTO
EARLY MONDAY MORNING. CONFIDENCE IN FOG REDUCING FLIGHT
CATEGORIES IF ON THE LOW SIDE...WITH THE BEST POTENTIAL AT THE
KBBG SITE.

WISE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 22, 3:06 PM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
306 PM CDT SUN MAY 22 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-232015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
306 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  SIGNIFICANT HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

  STRONG AND GUSTY SOUTHERLY WINDS WITH WIND GUSTS OVER 30 MPH AT
  TIMES WILL CONTINUE ACROSS THE AREA THIS AFTERNOON. THE
  STRONGEST WINDS WILL GENERALLY BE ALONG AND WEST OF THE HIGHWAY
  65 CORRIDOR.

  THUNDERSTORMS CONTINUE TO DEVELOP ACROSS NORTHERN AND WESTERN
  MISSOURI...SOUTHEASTERN KANSAS...AND NORTHERN ARKANSAS THIS
  AFTERNOON. THUNDERSTORM DEVELOPMENT WILL CONTINUE TO SPREAD INTO
  FAR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI ALONG AND AHEAD OF
  AN ADVANCING FRONTAL BOUNDARY. STORMS WILL CONTINUE TO SPREAD
  SOUTH AND EAST ACROSS THE REGION THROUGH THE LATE AFTERNOON AND
  EVENING AS THIS BOUNDARY INTERACTS WITH A CONTINUALLY INCREASING
  MOISTURE RICH ENVIRONMENT. INSTABILITY CONTINUES TO INCREASE
  ALONG WITH MODERATE WIND SHEAR...MAKING CONDITIONS SUFFICIENT
  FOR STRONG TO SEVERE THUNDERSTORMS. GREATEST THREATS ASSOCIATED
  WITH THESE STORMS CONTINUE TO BE STRONG STRAIGHT LINE WIND GUSTS
  AND LARGE HAIL...WITH THE POSSIBILITY OF SEVERAL STORMS
  PRODUCING HAIL THE SIZE OF GOLF BALLS. THERE IS ALSO REMAINS A
  RISK FOR ISOLATED TORNADOES THIS AFTERNOON AND EVENING.

  IN ADDITION TO THE SEVERE WEATHER THREAT...LOCALIZED FLASH
  FLOODING WILL BE POSSIBLE FOR ANY LOCATION THAT EXPERIENCES
  MULTIPLE ROUNDS OF THUNDERSTORMS IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH
  THURSDAY. THERE WILL BE A THREAT OF STRONG TO SEVERE STORMS
  MONDAY THROUGH WEDNESDAY...CONDITIONAL ON THE DEVELOPMENT OF
  SUFFICIENT INSTABILITY. HAIL AND STRAIGHT LINE WINDS APPEAR TO
  BE THE PRIMARY THREATS WITH ANY STRONG STORMS AT THIS TIME.

  DAILY CHANCES FOR THUNDERSTORMS WILL RESULT IN A RISK FOR FLASH
  FLOODING...AS WELL AS RISES ON AREA RIVERS. FLOODING POTENTIAL
  WILL BE MAXIMIZED FOR THOSE LOCATIONS THAT EXPERIENCE MULTIPLE
  ROUNDS OF THUNDERSTORMS IN A SHORT PERIOD OF TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE AREA THIS
  AFTERNOON INTO THIS EVENING ACROSS THE ENTIRE AREA.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

KURTZ

In the hours before

Local storm report, May 22, 5:39 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
539 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             WEBB CITY               37.15N 94.48W
05/22/2011  M1.00 INCH       JASPER             MO   PUBLIC

&&

MGRIFFIN
Local storm report, May 22, 5:41 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
541 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TORNADO          JOPLIN                  37.08N 94.51W
05/22/2011                   JASPER             MO   PUBLIC

            NUMEROUS REPORTS OF TORNADO ON THE GROUND WEST OF JOPIN
            AND POWER FLASHES

&&

MGRIFFIN
Local storm report, May 22, 5:46 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
546 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND GST     JOPLIN                  37.08N 94.51W
05/22/2011  M60 MPH          JASPER             MO   PUBLIC

            7TH AND FLORIDA STREET

&&

MGRIFFIN
Local storm report, May 22, 5:48 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TORNADO          1 S JOPLIN              37.07N 94.51W
05/22/2011                   JASPER             MO   PUBLIC

            MULTIVORTEX TORNADO REPORTED NEAR 13TH AND RANGELINE RD.
            REPORTS OF DAMAGE TO NUMEROUS TREES AND HOUSES.

&&

MGRIFFIN
Local storm report, May 22, 6:02 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
602 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TORNADO          2 SE JOPLIN             37.06N 94.49W
05/22/2011                   JASPER             MO   PUBLIC

            22ND AND BLACKCAT RD NEIGHBOHOOD MASSIVE DAMAGE BEING
            REPORTED TO HOUSES AND TREES WITH PEOPLE TRAPPED IN
            DEBRIS.

&&

MGRIFFIN
Local storm report, May 22, 6:03 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
603 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TORNADO          2 E JOPLIN              37.08N 94.48W
05/22/2011                   JASPER             MO   PUBLIC

            BETWEEN MILE MARKER 10 AND 12. TREES STIPED OF BARK. OVER
            20 SEMITRUCKS AND CARS FLIPPED OFF I-44. ALL INTERSTATE
            SIGNS GONE AND DAMAGE.

&&

MGRIFFIN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 12:00Z

11.2 hours before the tornado, 25 km from the path. May 22, 2011.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2645 joules per kilogram, CIN -122, lifted condensation level 678 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 424 square meters per square second, 0 to 6 km bulk shear 44 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2645 J/kg
Mixed-layer CIN
-122 J/kg
Surface CAPE
1665 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
36 kt
0-1 km storm-relative helicity
424 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
16.9
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

Springfield, MO (KSGF), 00:00Z

0.8 hours after it, 25 km from the path. May 23, 2011.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2011-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3961 joules per kilogram, CIN -3, lifted condensation level 641 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2011-05-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 183 square meters per square second, 0 to 6 km bulk shear 45 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3961 J/kg
Mixed-layer CIN
-3 J/kg
Surface CAPE
3819 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
45 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
3.7
Supercell composite
15.9
0-3 km lapse rate
6.8 K/km

Open this sounding in Storm Lab

The radar

The Springfield radar (KSGF), 65 km away, was scanning. The volume nearest the touchdown began at 23:07 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:34 UTCHAIL 1JoplinJasper, MO
22:38 UTCHAIL 1Webb CityJasper, MO
22:41 UTCTORNADO 5JoplinJasper, MO*** 122 FATAL, 750 INJ *** A NATIONAL WEATHER SERVICE STORM SURVEY REVEALED THAT AN EF-5 TORNADO IMPACTED A LARGE PORTION OF THE CITY OF JOPLIN. WIND SPEEDS WERE ESTIMATED IN EXCESS OF 200 MPH. THE PATH WIDTH WAS ESTIMAT
22:41 UTCTORNADOJoplinJasper, MONUMEROUS REPORTS OF TORNADO ON THE GROUND WEST OF JOPIN AND POWER FLASHES
22:46 UTCTSTM WND GST 60JoplinJasper, MO7TH AND FLORIDA STREET
22:46 UTCTORNADO1 S JoplinJasper, MOMULTIVORTEX TORNADO REPORTED NEAR 13TH AND RANGELINE RD. REPORTS OF DAMAGE TO NUMEROUS TREES AND HOUSES.
22:46 UTCTORNADO2 Se JoplinJasper, MO22ND AND BLACKCAT RD NEIGHBOHOOD MASSIVE DAMAGE BEING REPORTED TO HOUSES AND TREES WITH PEOPLE TRAPPED IN DEBRIS.
23:02 UTCTORNADO2 E JoplinJasper, MOBETWEEN MILE MARKER 10 AND 12. TREES STIPED OF BARK. OVER 20 SEMITRUCKS AND CARS FLIPPED OFF I-44. ALL INTERSTATE SIGNS GONE AND DAMAGE.
23:10 UTCTORNADO5 Ene DiamondNewton, MONATIONAL WEATHER SERVICE STORM SURVEY TEAM DETERMINED THAT AN EF-2 TORNADO TOUCHED DOWN 5 MILES EAST NORTHEAST OF DIAMOND MISSOURI...REMAINED ON THE GROUND FOR APPROXIMATELY 17 MILES...AND LIFTED APPROXIMATELY 3 MILES NO
23:27 UTCTSTM WND DMGWentworthNewton, MOPOWER POLES DOWN ACROSS HWY V AND IMPASSIBLE. POSSIBLE TORNADO DAMAGE.
23:30 UTCTORNADO2 N Pierce CityLawrence, MOPUBLIC REPORTS TORNADO ON THE GROUND JUST NORTH OF PIERCE CITY.
23:35 UTCTSTM WND DMG1 N Pierce CityLawrence, MOSTRUCTURES DAMAGED ON HWY 97 NORTH OF PIERCE CITY. POSSIBLE TORNADO.
23:39 UTCTORNADOFreistattLawrence, MOPOSSIBLE TORNADO ON THE GROUND NEAR FREISTATT
00:10 UTCTORNADO 23 Nw GalenaStone, MOUPDATED END POINT. A NATIONAL WEATHER SERVICE STORM SURVEY TEAM DETERMINED THAT AN EF-2 TORNADO WITH ESTIMATED WINDS UP TO 120 MPH IMPACTED CENTRAL STONE COUNTY INTO NORTHWESTERN TANEY COUNTY. THE TORNADO TRACKED APPROXI
00:10 UTCTORNADO3 Nw GalenaStone, MOA NATIONAL WEATHER SERVICE STORM SURVEY TEAM DETERMINED THAT AN EF-2 TORNADO WITH ESTIMATED WINDS UP TO 120 MPH IMPACTED CENTRAL STONE COUNTY. THE TORNADO TRACKED APPROXIATELY 7 MILES FROM 3 MILES NORTHWEST OF GALENA TO
00:14 UTCHAIL 1MarionvilleLawrence, MO
00:20 UTCTSTM WND DMGCraneStone, MOTREES DOWN ON HWY 13 WEST OF CRANE
00:21 UTCTSTM WND DMG2 N GalenaStone, MOTRAILER BLOWN ON TO HWY AA AND CAMP CLACK RD NORTH OF GALENA. POSSIBLE TORNADO DAMAGE.
00:22 UTCTSTM WND GST 721 N ElseyStone, MO72 MPH WIND GUST MEASURED ALONG WITH QUARTER SIZE HAIL
00:25 UTCTSTM WND DMG1 Ne GalenaStone, MOREPORTS OF HOUSES AND MOBILE DAMAGE ALONG WITH NUMEROUS TREES DOWN ON HORSE CREEK RD EAST OF GALENA. AND HOUSE DAMAGE ON BASS HOLLOW RD EAST OF COON RIDGE RD. HOUSE DESTROYED ON HWY AA 1 MILE EAST OF HWY 413. POSSIBLE TO
00:30 UTCHAIL 14 N CraneStone, MO
00:30 UTCTORNADO5 Wsw LanaganMcdonald, MOEMERGENCY MANAGER REPORTS TORNADO ON THE GROUND NEAR HWY 43 AND HWY O.
01:20 UTCHAIL 1NoelMcdonald, MO
01:25 UTCHAIL 2.75NoelMcdonald, MO

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of May 22, 2011

47 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 222:13 PM CDTEF1Hennepin, MN13.6880148$167 million
May 222:33 PM CDTEF1Price, WI to IA, MN3.3600$4,000
May 222:33 PM CDTEF2Howard, IA to MN28.72503$775,000
May 222:38 PM CDTEF0Lafayette, MO0.340$500
May 222:40 PM CDTEF2Iowa, IA3.975$250,000
May 222:52 PM CDTEF0Anoka, MN0.230$50,000
May 222:54 PM CDTEF0Iowa, IA2.025$10,000
May 223:13 PM CDTEF0Bremer, IA0.130
May 223:16 PM CDTEF0Washington, MN2.675$50,000
May 223:25 PM CDTEF0Lafayette, MO0.150
May 223:37 PM CDTEF1Fayette, IA7.970$175,000
May 223:58 PM CDTEF0Lafayette, MO0.150$3,000
May 224:00 PM CDTEF1Barron, WI2.0300$200,000
May 224:01 PM CDTEF0Fayette, IA1.450$10,000
May 224:05 PM CDTEF2Houston, MN to WI13.8150$15 million
May 224:10 PM CDTEF0Labette, KS0.350
May 224:37 PM CDTEF1Jasper, IN0.333$25,000
May 224:47 PM CDTEF1La Crosse, WI8.2125$920,000
May 224:50 PM CDTEF1Saline, MO3.575$230,000
May 225:15 PM CDTEF2Monroe, WI64.58001$7.7 million
May 225:34 PM CDTEF5Joplin tornado, MO21.61,6001581150$2.8 billion
May 225:39 PM CDTEF0Price, WI1.1350$1,000
May 225:52 PM CDTEF0Price, WI1.1400
May 226:01 PM CDTEF0Price, WI2.1350$5,000
May 226:20 PM CDTEF0Jack, TX0.050
May 226:25 PM CDTEF1Ogle, IL29.1200$150,000
May 226:26 PM CDTEF0Price, WI0.8275
May 226:28 PM CDTEF1Ogle, IL1.7200$50,000
May 226:33 PM CDTEF2Delaware, OK6.7800$1.0 million
May 226:40 PM CDTEF1Ogle, IL0.5100$50,000
May 226:42 PM CDTEF1Wagoner, OK3.5300
May 226:52 PM CDTEF3Delaware, OK to MO17.91,5504$2.0 million
May 226:55 PM CDTEF1Winnebago, IL2.750
May 226:59 PM CDTEF1Winnebago, IL0.950$15,000
May 227:10 PM CDTEF2Stone, MO15.7200$1.1 million
May 227:27 PM CDTEF1Cherokee, OK3.0250$70,000
May 227:33 PM CDTEF0Green Lake, WI0.430$1,000
May 227:47 PM CDTEF0Green Lake, WI4.250$5,000
May 227:50 PM CDTEF0Cherokee, OK0.150
May 228:13 PM CDTEF1Delaware, OK4.7400$25,000
May 228:14 PM CDTEF2Adair, OK4.5200$250,000
May 228:29 PM CDTEF0Delaware, OK1.0100
May 228:30 PM CDTEF2Delaware, OK2.935012$400,000
May 228:36 PM CDTEF1Delaware, OK1.7150
May 228:41 PM CDTEF0Renville, ND0.125
May 228:44 PM CDTEF1Delaware, OK0.5100
May 228:54 PM CDTEF1Benton, AR2.8450$25,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.